Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The Erdős-Moser equation $ 1^k+2^k+\dots+(m-1)^k=m^k$ revisited using continued fractions


Authors: Yves Gallot, Pieter Moree and Wadim Zudilin
Journal: Math. Comp. 80 (2011), 1221-1237
MSC (2010): Primary 11D61, 11Y65; Secondary 11A55, 11B83, 11K50, 11Y60, 41A60
DOI: https://doi.org/10.1090/S0025-5718-2010-02439-1
Published electronically: November 22, 2010
MathSciNet review: 2772120
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If the equation of the title has an integer solution with $ k\ge 2$, then $ m>10^{9.3\cdot 10^6}$. This was the current best result and proved using a method due to L. Moser (1953). This approach cannot be improved to reach the benchmark $ m>10^{10^7}$. Here we achieve $ m>10^{10^9}$ by showing that $ 2k/(2m-3)$ is a convergent of $ \log 2$ and making an extensive continued fraction digits calculation of $ (\log 2)/N$, with $ N$ an appropriate integer. This method is very different from that of Moser. Indeed, our result seems to give one of very few instances where a large scale computation of a numerical constant has an application.


References [Enhancements On Off] (What's this?)

  • 1. H. ALZER, Über eine Verallgemeinerung der Bernoullischen Ungleichung, Elem. Math. 45 (1990), 53-54. MR 1039461 (90m:05013)
  • 2. J. BORWEIN and D. BAILEY, Mathematics by experiment. Plausible reasoning in the 21st century, 2nd edition (A K Peters, Ltd., Wellesley, MA, 2008). MR 2473161 (2010c:00001)
  • 3. M. R. BEST and H. J. J. TE RIELE, On a conjecture of Erdős concerning sums of powers of integers, Report NW 23/76 (Mathematisch Centrum Amsterdam, 1976).
  • 4. R. P. BRENT, A. J. VAN DER POORTEN, and H. TE RIELE, A comparative study of algorithms for computing continued fractions of algebraic numbers, Algorithmic number theory (Talence, 1996), Lecture Notes in Comput. Sci. 1122 (Springer, Berlin, 1996), 35-47.
  • 5. L. BRENTON and A. VASILIU, Znam's problem, Math. Mag. 75 (2002), 3-11. MR 2107286
  • 6. W. BUTSKE, L. M. JAJE and D. R. MAYERNIK, On the equation $ \sum_{p\mid N}\frac1p+\frac1N=1$, pseudoperfect numbers, and perfectly weighted graphs, Math. Comp. 69 (2000), 407-420. MR 1648363 (2000i:11053)
  • 7. L. CARLITZ, The Staudt-Clausen theorem, Math. Mag. 34 (1960/1961), 131-146. MR 0130397 (24:A258)
  • 8. H. COHEN, A course in computational algebraic number theory, Graduate Texts in Math. 138 (Springer, Berlin, 1993). MR 1228206 (94i:11105)
  • 9. D. R. CURTISS, On Kellogg's Diophantine problem, Amer. Math. Monthly 29 (1922), 380-387. MR 1520110
  • 10. H. DELANGE, Sur les zéros réels des polynômes de Bernoulli, Ann. Inst. Fourier (Grenoble) 41 (1991), 267-309. MR 1137289 (93h:11023)
  • 11. P. ERDŐS, Advanced Problem 4347, Amer. Math. Monthly 56 (1949), 343.
  • 12. L. GERBER, An extension of Bernoulli's inequality, Amer. Math. Monthly 75 (1968), 875-876. MR 0240263 (39:1612)
  • 13. D. B. GRüNBERG and P. MOREE, Sequences of enumerative geometry: congruences and asymptotics (with an appendix by D. Zagier), Experiment. Math. 17 (2008), 409-426. MR 2484425
  • 14. R. K. GUY, Unsolved problems in number theory, 3rd edition, Problem Books in Mathematics (Springer, New York, 2004). MR 2076335 (2005h:11003)
  • 15. G. HARMAN and K. C. WONG, A note on the metrical theory of continued fractions, Amer. Math. Monthly 107 (2000), 834-837. MR 1792416 (2001j:11076)
  • 16. C. HOOLEY, On Artin's conjecture, J. Reine Angew. Math. 225 (1967), 209-220. MR 0207630 (34:7445)
  • 17. H. JAGER and P. LIARDET, Distributions arithmétiques des dènominateurs de convergents de fractions continues, Nederl. Akad. Wetensch. Indag. Math. 50 (1988), 181-197. MR 952514 (89i:11085)
  • 18. Y. KANADA, Kanada $ \pi$-Laboratory, available at http://www.super-computing.org/.
  • 19. B. C. KELLNER, Über irreguläre Paare höhere Ordnungen, Diplomarbeit (Mathematisches Institut der Georg-August-Universität zu Göttingen, Germany, 2002); available at http://www.bernoulli.org/˜bk/irrpairord.pdf.
  • 20. B. KRZYSZTOFEK, The equation $ 1^n+\cdots+m^n=(m+1)^nk$, Wyz. Szkol. Ped. w. Katowicech-Zeszyty Nauk. Sekc. Math. 5 (1966), 47-54. (Polish) MR 0364097 (51:352)
  • 21. P. LéVY, Sur le développement en fraction continue, Compositio Math. 3 (1936), 286-303. MR 1556945
  • 22. P. LIARDET, Propriétés arithmétiques presque sûres des convergents, Séminaire de théorie des Nombres de Bordeaux (1986-87), exp. no. 36, 20 pp.
  • 23. R. MOECKEL, Geodesics on modular surfaces and continued fractions, Ergodic Theory Dynamical Systems 2 (1982), 69-83. MR 684245 (84k:58176)
  • 24. N. MöLLER, On Schönhage's algorithm and subquadratic integer GCD computation, Math. Comp. 77 (2008), 589-607. MR 2353968 (2008h:11004)
  • 25. P. MOREE, On a theorem of Carlitz-von Staudt, C. R. Math. Rep. Acad. Sci. Canada 16 (1994), 166-170. MR 1299606 (95i:11002)
  • 26. P. MOREE, Diophantine equations of Erdős-Moser type, Bull. Austral. Math. Soc. 53 (1996), 281-292. MR 1381770 (97b:11048)
  • 27. P. MOREE, H. TE RIELE, and J. URBANOWICZ, Divisibility properties of integers $ x$, $ k$ satisfying $ 1^k+\dots+(x-1)^k=x^k$, Math. Comp. 63 (1994), 799-815. MR 1257577 (94m:11041)
  • 28. P. MOREE, A top hat for Moser's four mathemagical rabbits, Amer. Math. Monthly (to appear).
  • 29. L. MOSER, On the diophantine equation $ 1^n+2^n+3^n+\dots+(m-1)^n=m^n$, Scripta Math. 19 (1953), 84-88. MR 0054627 (14:950g)
  • 30. R. W. K. ODONI, On the prime divisors of the sequence $ w_{n+1}=1+w_1\cdots w_n$, J. London Math. Soc. (2) 32 (1985), 1-11. MR 813379 (87b:11094)
  • 31. J. URBANOWICZ, Remarks on the equation $ 1^k+2^k+\dots+(x-1)^k=x^k$, Indag. Math. 50 (1988), 343-348. MR 964840 (90b:11026)
  • 32. A. J. YEE, $ \gamma$-cruncher--A Multi-Threaded Pi-Program, see http://www.numberworld.org/.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11D61, 11Y65, 11A55, 11B83, 11K50, 11Y60, 41A60

Retrieve articles in all journals with MSC (2010): 11D61, 11Y65, 11A55, 11B83, 11K50, 11Y60, 41A60


Additional Information

Yves Gallot
Affiliation: 12 bis rue Perrey, 31400 Toulouse, France
Email: galloty@orange.fr

Pieter Moree
Affiliation: Max-Planck-Institut für Mathematik, Vivatsgasse 7, D-53111 Bonn, Germany
Email: moree@mpim-bonn.mpg.de

Wadim Zudilin
Affiliation: School of Mathematical and Physical Sciences, University of Newcastle, Callaghan NSW 2308, Australia
Email: wadim.zudilin@newcastle.edu.au

DOI: https://doi.org/10.1090/S0025-5718-2010-02439-1
Received by editor(s): July 7, 2009
Received by editor(s) in revised form: April 9, 2010
Published electronically: November 22, 2010
Additional Notes: This research was carried out while the third author was visiting the Max Planck Institute for Mathematics (MPIM) and the Hausdorff Center for Mathematics (HCM) and was financially supported by these institutions. He and the second author thank the MPIM and HCM for providing such a nice research environment
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society